Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 89, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2019, 9:40 AM CDT for 5 counties in Iowa; Jackson County, Minnesota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2019, 9:40 AM CDT (14:40 UTC)
- Expired
- Jul 20, 2019, 10:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 136 km from the middle of the area, began a volume at 14:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:43 AM CDT | TSTM WND GST 66 | 4 Wnw Spencer, IA | ASOS STATION KSPW SPENCER MUNICIPAL AIRPORT. |
| Jul 20, 9:50 AM CDT | TSTM WND GST 60 | Dickens, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 5:51 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
989
WUUS53 KFSD 201440
SVRFSD
IAC021-041-059-141-143-MNC063-201515-
/O.NEW.KFSD.SV.W.0089.190720T1440Z-190720T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
940 AM CDT Sat Jul 20 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Eastern Osceola County in northwestern Iowa...
Dickinson County in northwestern Iowa...
Northeastern Buena Vista County in northwestern Iowa...
Clay County in northwestern Iowa...
Eastern O'Brien County in northwestern Iowa...
Jackson County in southwestern Minnesota...
* Until 1015 AM CDT.
* At 940 AM CDT, severe thunderstorms were located along a line
extending from near Bergen to near Sutherland, moving east at 60
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Sioux Rapids and Greenville around 955 AM CDT.
Webb around 1000 AM CDT.
Other locations impacted by these severe thunderstorms include Alpha,
Gillett Grove, Moneta, Dickens, Calumet and Rossie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9491 4288 9492 4294 9574 4382 9519
4381 9485 4350 9485
TIME...MOT...LOC 1440Z 274DEG 52KT 4372 9493 4296 9543
HAIL...<.75IN
WIND...60MPH
$$
SG2 follow-up statements
185
WWUS53 KFSD 201457
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
957 AM CDT Sat Jul 20 2019
IAC143-201506-
/O.CAN.KFSD.SV.W.0089.000000T0000Z-190720T1515Z/
Osceola IA-
957 AM CDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OSCEOLA COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Iowa...and southwestern Minnesota.
LAT...LON 4350 9491 4288 9492 4292 9553 4326 9541
4326 9539 4331 9539 4382 9519 4381 9485
4350 9485
TIME...MOT...LOC 1456Z 274DEG 52KT 4370 9462 4294 9512
$$
IAC021-041-059-141-MNC063-201515-
/O.CON.KFSD.SV.W.0089.000000T0000Z-190720T1515Z/
Dickinson IA-Buena Vista IA-Clay IA-O'Brien IA-Jackson MN-
957 AM CDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR DICKINSON...NORTHEASTERN BUENA VISTA...CLAY...EASTERN O'BRIEN AND
JACKSON COUNTIES...
At 956 AM CDT, severe thunderstorms were located along a line
extending from near Welcome to near Sioux Rapids, moving east at 60
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 943 AM CDT automated equipment at
Spencer reported a 66 mph wind gust.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
Dickinson, northeastern Buena Vista, Clay, eastern O'Brien and
Jackson Counties, including the following locations... Alpha, Gillett
Grove, Moneta, Dickens and Rossie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9491 4288 9492 4292 9553 4326 9541
4326 9539 4331 9539 4382 9519 4381 9485
4350 9485
TIME...MOT...LOC 1456Z 274DEG 52KT 4370 9462 4294 9512
HAIL...<.75IN
WIND...60MPH
$$
SG052
WWUS53 KFSD 201512
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1012 AM CDT Sat Jul 20 2019
IAC021-041-059-141-MNC063-201521-
/O.EXP.KFSD.SV.W.0089.000000T0000Z-190720T1515Z/
Dickinson IA-Buena Vista IA-Clay IA-O'Brien IA-Jackson MN-
1012 AM CDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON...NORTHEASTERN BUENA
VISTA...CLAY...EASTERN O'BRIEN AND JACKSON COUNTIES WILL EXPIRE AT
1015 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Iowa...and southwestern Minnesota.
LAT...LON 4350 9491 4288 9492 4292 9553 4326 9541
4326 9539 4331 9539 4382 9519 4381 9485
4350 9485
TIME...MOT...LOC 1511Z 274DEG 52KT 4368 9434 4293 9484
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:58 AM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Jul 20, 3:58 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 358 AM CDT Sat Jul 20 2019 .SHORT TERM...(Today and Tonight) Issued at 358 AM CDT Sat Jul 20 2019 The humidity is still here for now, with 08Z dew points still in the 70s to around 80 across much of the forecast area. Relief is on the way, though as lower dew points gradually filter southward into the area behind a cool front today. By late afternoon, expect dew points around 8-10 degrees lower than current readings. With decrease in humidity and cooler temperatures, attention for today shifts from oppressive heat to convective chances and associated risk of severe weather and heavy rain. Ongoing convection across northwest quarter of South Dakota will be immediate concern. This driven largely by a mid level wave across northwest South Dakota which will continue moving across SD through the morning. Storms should remain largely elevated as they move into and across our northern CWA this morning, with surface boundary over our southern counties from northeast Nebraska into northwest Iowa between Spencer and Storm Lake as of 08Z. This activity will work into area with 1-2kJ/kg elevated instability and 40+ kt deep shear, which should support at least isolated severe threat near/north of I-90 as the storms advance east across our forecast area early to mid morning. Hail still seems to be primary threat given elevated nature of storms, but have already seen isolated severe wind gusts with the storms in central South Dakota, so this certainly cannot be ruled out with WSW oriented 0-3km shear vectors of 30-45kt and DCAPE values in excess of 1000J/kg indicated through mid-morning by the latest RAP. Approaching wave will provide little additional southward push to the front through the morning, with the boundary becoming reinforced by cooling from the rain/storms over our northern counties. This could result in a fairly strong thermal gradient by mid afternoon with readings in the upper 60s-lower 70s in southwest MN, to lower 80s in our far southern counties toward Sioux City-Storm Lake, with surface front likely pushed to just south of the forecast area by 20Z. Despite slight surface cooling through the late afternoon, enough lift from elevated front to keep a threat of scattered storms across our southeast forecast area through the late afternoon and evening. Still some elevated instability to work with, but deep shear weaker in this area with strongest winds aloft remaining farther north, so would expect a more isolated severe threat due to less organized storm potential. In addition to any severe threat, deep warm layer and precipitable water values near 2 inches still at or above the 90th percentile in climatology, heavy rainfall rates and potential flash flooding remain a large concern with any storms through this evening. This highlighted well by WPC Excessive Rainfall Outlook, as well as recently issued Mesoscale Precip Discussion. Storm threat should gradually wane from north to south through the late evening and overnight hours today as front finally makes a stronger southward push into the central Plains. . .LONG TERM...(Sunday through Friday) Issued at 358 AM CDT Sat Jul 20 2019 Much cooler and less humid air mass settles into the region for the latter half of the weekend. Though overall air mass will be drier than recent days, a couple of waves moving across the region could produce isolated to scattered showers or non-severe storms, mainly in the afternoon. Cooler than normal temperatures remain in place through early next week as an upper ridge builds over the Intermountain West, placing us in northwest flow pattern. Ridging begins to work east during the latter half of the week, which should spread more seasonable temperatures back into the region from Wednesday onward. Despite weak disturbances dropping through the region, a lack of deep moisture in this pattern will keep precipitation chances on the low side. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1033 PM CDT Fri Jul 19 2019 Models continue to trend slower with convection on Saturday as cooler air started to settle across the region. Favored area through 18Z Saturday appears to be north of I-90, with more scattered activity further south. Therefore, do not have thunderstorm mention in KFSD and KSUX. Behind the convection, potential for some MVFR stratus. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...BT
Hazardous weather outlook, Jul 20, 4:57 AM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 457 AM CDT Sat Jul 20 2019 IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>069- 211000- Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton- 457 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Strong to severe storms are expected to move east across the area this morning into the early afternoon. Wind gusts to 60 mph, and large hail up to ping pong ball size are the primary severe threats. Heavy rainfall is also likely, with flash flooding possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning, possibly into the early afternoon across southwest Minnesota. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-211000- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Union- 457 AM CDT Sat Jul 20 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Scattered storms are expected to develop across the area this afternoon and evening. Heavy rainfall with localized flash flooding will be the primary threat, with large hail to half dollar size, and wind gusts to 50 mph also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 pm and 9 pm.
In the hours before
Local storm report, Jul 20, 9:20 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM TSTM WND GST 1 WSW BEAVER CREEK 43.61N 96.38W
07/20/2019 M61 MPH ROCK MN DEPT OF HIGHWAYS
MESONET STATION MN006 BEAVER CREEK I-90 MILE
POST 4.
&&
PRLocal storm report, Jul 20, 9:21 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
921 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM TSTM WND GST 2 NE RUSHMORE 43.64N 95.77W
07/20/2019 M65 MPH NOBLES MN DEPT OF HIGHWAYS
MESONET STATION MN007 I-90 MILE POST 35.
&&
PRLocal storm report, Jul 20, 9:22 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
922 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM TSTM WND GST 3 NE SIBLEY 43.43N 95.71W
07/20/2019 M63 MPH OSCEOLA IA DEPT OF HIGHWAYS
MESONET STATION RSYI4 2 NE SIBLEY.
&&
PRLocal storm report, Jul 20, 9:24 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND GST 3 W DOVRAY 44.06N 95.60W
07/20/2019 M58 MPH MURRAY MN DEPT OF HIGHWAYS
MESONET STATION MN038 DOVRAY MN-30 MILE POST
49.
&&
PRLocal storm report, Jul 20, 9:29 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM TSTM WND GST 1 NNW PIPESTONE 44.01N 96.32W
07/20/2019 M71 MPH PIPESTONE MN MESONET
PIPESTONE RAWS STATION. TIME ESTIMATED FROM
RADAR.
&&
PRLocal storm report, Jul 20, 9:38 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 AM CDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM TSTM WND DMG MARCUS 42.83N 95.81W
07/20/2019 CHEROKEE IA TRAINED SPOTTER
FIVE INCH TREE LIMBS BROKEN.
&&
PRThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:15 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 30 min |
| Jul 20, 8:39 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola, Sioux | 36 min |
| Jul 20, 9:02 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, Lyon, O'Brien, Osceola, Sioux | 43 min |
| Jul 20, 9:37 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien, Plymouth | 38 min |
| Jul 20, 9:46 AM CDT | River Flood Warning | FSD | Lyon | 25 hr |
| Jul 20, 6:01 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 32 min |
| Jul 20, 7:08 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 37 min |
| Jul 20, 7:41 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone, Rock | 49 min |
| Jul 20, 8:28 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.